FDA Issues Additional Warning on Possible Meningitis Infections

Since the outbreak of fungal meningitis has sparked fear and outrage across the country, a Massachusetts based pharmacy outlet has been in the crosshairs of federal regulators. According to a Time.com report, regulators are investigating the New England Compounding Center to determine if a rare form of meningitis could be linked to steroid shipments emanating from the facility. Since the outbreak, the steroid (methylprednisolone acetate) has been recalled and the company has shut down while the investigation takes place

As of October 15th, the outbreak has killed 15 people and sickened more than 200 people across 15 states. Symptoms have included severe headaches, nausea and fever. In some extreme cases, patients have suffered strokes.

Because of the unpredictability and danger of these ailments, FDA officials have urged that doctors contact patients who have received steroid shots that may have come from New England Compounding. Officials explained that the move was taken "out of an abundance of caution." As of Monday, authorities believe that 12,000 of the 14,000 people who received the shots had been contacted.

While this is widely viewed as a defective product matter, there are risks involved when patients are inadvertently given medications based on incomplete charts or recommendations. Doctors have a legal duty to patients to use reasonable care in diagnosing ailments and advising on courses of treatment. When this duty is breached (by not properly assessing symptoms) a patient can fall victim to catastrophic ailments.

If you have questions about illnesses stemming from medical errors, an experienced attorney can advise you of your rights and options.

Source: Time.com, FDA: More Drugs Under Investigation In Fungal Meningitis Outbreak, October 16, 2012

Post a Comment

Your email is never published nor shared. Required fields are marked *

*
*